Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 191, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 3, 1998, 3:54 PM CDT for Jefferson County, Shawnee County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 3, 1998, 3:54 PM CDT (20:54 UTC)
- Expired
- Aug 3, 1998, 4:30 PM CDT
- In force
- 36 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
Counties Jefferson County, KS, Shawnee County, KS
The radar
The Topeka radar (KTWX), 59 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.9 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 808 J/kg
- Mixed-layer CIN
- -196 J/kg
- Mixed-layer LCL
- 1136 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
650
WUUS1 KTOP 032055 RRA
SVRTOP
KSC087-177-032130-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
354 PM CDT MON AUG 3 1998
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN JEFFERSON COUNTY IN KANSAS
NORTHEASTERN SHAWNEE COUNTY IN KANSAS
* UNTIL 430 PM CDT
* AT 353 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF MERIDEN...OR ABOUT 6 MILES
NORTH OF DOWNTOWN TOPEKA...MOVING EAST AT 15 MILES PER HOUR.
* SOME LOCATIONS AFFECTED...
GRANTVILLE
MERIDEN
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:20 PM CDT, 34 minutes earlier.
Area forecast discussion, Aug 3, 3:20 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 320 PM CDT MON AUG 3 1998 ...MAIN FORECAST CHALLENGES NEXT FEW DAYS INCLUDE TEMPERATURES AND PRECIPITATION CHANCES... 18Z SFC ANALYSIS SHOWED CDFNT BISECTING KANSAS WITH WIND SHIFT MOVING ACROSS CENTRAL PORTIONS OF ST. SFC MOISTURE FLUX CONVERGENCE MAX NOTED ALONG BOUNDARY WITH INSTABILITY AXIS ALSO ORIENTED IN SAME GENERAL REGION. WATER VAPOR SATL LOOP SHOWS VORT MAX/SHEAR AXIS OVER WRN KS PIVOTING AROUND BASE OF STRONG H5 UPR LO OVR ERN SD. THIS FEATURE AND FRONT AIDING TSTM DEVELOPMENT NOW OVER ERN 1/2 OF CWA WITH ACTIVITY LIKELY TO PERSIST INTO THE EVENING AS FNT IS SLOW MOVING. WILL INCLUDE SCT TSTMS THIS REGION...BUT PCPN CHANCES FURTHER WEST APPEAR LESS LIKELY ATTM. ALL 3 MODELS SIMILAR THRU 48 HRS WITH GRADUAL SEWRD MOVEMENT OF H5 CIRCULATION CENTER INTO SERN IA BY 48 HOURS. LO LVL WINDS SHIFT INTO THE WEST AND NW ACROSS CWA BEHIND SFC FNT LATER TONIGHT AND TUES... SO LO LVLS TO SLOWLY COOL AND STABILIZE. BUT COLDER MID LVL TEMPS AND STEEPER LAPSER RATES TO AFFECT CWA WITH THE POSSIBILITY OF DIURNAL SHOWER ACTIVITY AS WEAK VORT MAXS MOVE AROUND UPR LVL LO. SOME SHOWERS NOTED THIS AFTN OVER NEBRASKA IN MID LVL COOL POOL AND APPROACHING VORT MAX. THIS CYCLONIC MID LVL FLOW SHOULD ALSO AID IN DEVELOPING CU/SC DURING DAYTIME HOURS-ESP ON WED WHEN H85/H7 THERMAL TROF MOVES ACROSS CWA. TEMPERATURES WILL BE TRICKY NEXT FEW DAYS WITH BOTH FAN AND FWC GUID LOOKING A LITTLE TOO WARM FOR MAX TEMPS. UPSTREAM TEMPS CURRENTLY IN THE MID-UPR 70S OVER CNTRL NEB WITH READINGS HOLDING IN THE UPPER 60S FURTHER NORTH. THIS AIRMASS UNUSUALLY COLD FOR THIS TIME OF YEAR SO GUID MAY NOT BE PICKING UP ON THIS TREND YET. FOR POPS...FEEL ETA MODEL LOOKS BEST IN KEEPING MORE WIDESPREAD/SIGNIFICANT QPF TO THE EAST AND SOUTH OF FA CLOSER TO LOW LVL BOUNDARY/INSTABILITY AXIS. WILL HOLD ONTO SLGT CHC POPS (20%) ACROSS ALL ZONES TUE AND WED FOR SOME SHOWERS TO DEVELOP UNDER H7/H5 GEOPOTENTIAL/THERMAL TROFS. .TOP...NONE. BARLOW
In the hours before
Special weather statement, Aug 3, 12:10 PM CDT, 3 hours 44 minutes before
KSZ011-012-023-024-026-038>040-054>056-058-059-032305- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1210 PM CDT MON AUG 3 1998 STORM SPOTTER ACTIVATION WILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS PORTIONS OF NORTHEAST AND EAST CENTRAL KANSAS. A FEW SEVERE STORMS MAY DEVELOP AHEAD OF A COLD FRONT EXTENDING FROM NEAR SENECA TO WEST OF EMPORIA. THE BETTER CHANCES TO SEE SEVERE THUNDERSTORMS APPEAR ALONG AND EAST OF A LINE FROM OSKALOOSA TO TOPEKA AND EMPORIA WHERE THE AIRMASS IS MORE UNSTABLE. THE MAIN THREAT APPEARS TO BE LARGE HAIL AND STRONG STRAIGHT-LINE WINDS. SYNOPSIS: AN UPPER LEVEL STORM SYSTEM CURRENTLY OVER WESTERN KANSAS WILL MOVE EASTWARD THIS AFTERNOON. THIS FEATURE WILL COMBINE WITH A SURFACE COLD FRONT TO HELP TRIGGER ADDITIONAL THUNDERSTORMS ACROSS PORTIONS OF EASTERN KANSAS THIS AFTERNOON AND EVENING. WIND SHEAR PROFILES DO NOT APPEAR FAVORABLE FOR TORNADOES...BUT THE AIRMASS WILL BE UNSTABLE ENOUGH FOR THE POSSIBILITY OF LARGE HAIL AND STRONG STRAIGHT-LINE WINDS. BARLOW
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 2:32 AM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley | 33 min |
| Aug 3, 3:05 AM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 25 min |
| Aug 3, 3:30 AM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage, Wabaunsee | 45 min |
| Aug 3, 2:29 PM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee | 31 min |
| Aug 3, 2:54 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 31 min |
| Aug 3, 3:23 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 37 min |
| Aug 3, 3:56 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 29 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.